Patients receiving methadone treatment are most at risk of overdosing in the month following the end of their treatment

Cian Dunne

Patients receiving methadone treatment are at more risk of overdosing in the first month of treatment, and the first month following the end of the treatment, a new study has found. 

The study, published in the journal Addiction, and led by researchers from the Royal College of Surgeons in Ireland (RCSI), analysed data of 2899 patients that had received methadone treatment between January 2010 and December 2015. 

There were 154 deaths during that period, with 55 of those deaths were revealed to be drug related poisonings. 

Drug related poisoning deaths are three times more likely to occur within the first 4 weeks of treatment, and the drug related deaths are four times higher in the first month after the treatment. 

Methadone is used to treat patients who are dependent on opioids, most commonly heroin. Those addicted to these opioids are 10 times more likely to have premature deaths than that of the general public. 

“People often cycle in and out of treatment, thereby increasing their exposure to repeated periods of high risk,” said the study’s lead author, Dr Gráinne Cousins, a senior lecturer at RCSI’s School of Pharmacy and Biomolecular Sciences.

“Identifying a higher risk at the beginning and immediately after the end of treatment highlights that retaining patients in treatment for longer periods will save lives”, she said.

Increasing the risk of patient awareness of the increased risk of overdosing in these two time periods, may help to lower the number of those facing drug related poisoning. 

Monitoring the patients dependence and tolerance to the addictive opioids, before the patients treatment begins, may also lower the risk of patients overdosing.

Opioid substitution treatment is also available in Irish prisons, allowing the patient to continue treatment, in the case that they are incarcerated.

“Any inferences regarding risk must be cautious, as less than half our sample experienced a transfer, and among those who did, it was most frequently a transition to and from prison,” said Louise Duran, an RCSI postdoctoral research fellow in the School of Pharmacy and Biomolecular Sciences, speaking to the Irish Examiner.

One drug used to reverse the effects of opioids, and therefore prevents the risk of overdosing is Naloxone. The drug does not fully prevent the risk of overdosing, however it can keep the patient alive while medical services are called. 

Naloxone is a medically prescribed drug, and can only be prescribed by a doctor to a patient that is at risk of overdosing.

In December 2019, the Irish Examiner reported that 10,203 people are involved in methadone treatment services across Ireland, according to the HSE.

Cian Dunne

Image Credit: Flickr